Alert archive / Utah / Red Flag Warnings in 2022

Red Flag Warning 14, NWS Salt Lake City, UT

July 12, 2022Juab County, Millard County, Sanpete County, Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 12, 2022, 1:07 PM MDT for Juab County, Millard County, Sanpete County, Utah. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2022, 1:07 PM MDT (19:07 UTC)
Expired
Jul 12, 2022, 9:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Juab County, UT, Millard County, UT, Sanpete County, UT

The radar

The Cedar City radar (KICX), 202 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3387 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS85 KSLC 121907
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
107 PM MDT Tue Jul 12 2022

UTZ492-130300-
/O.NEW.KSLC.FW.W.0014.220712T1907Z-220713T0300Z/
Central Utah West Desert-
107 PM MDT Tue Jul 12 2022

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 492...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect until 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert,
  especially areas west of Delta.

* IMPACTS...Critical fire weather conditions are likely to 
  occur. Any new fire starts or existing fires may spread 
  rapidly.

* THUNDERSTORMS...Isolated to scattered thunderstorms will develop
  by this afternoon. Storms will trend drier farther west, with
  little precipitation expected for storms along the Nevada
  border.

* OUTFLOW WINDS...Any storms will be capable of gusty outflow
  winds, especially west of Delta. 

* ADDITIONAL DETAILS...Concern is higher due to recent hot and dry
  conditions. As such, even wetting thunderstorms will be
  concerning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 12, 5:11 AM MDT, 7 hours 56 minutes earlier.

Area forecast discussion, Jul 12, 5:11 AM MDT, 7 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
511 AM MDT Tue Jul 12 2022

.SYNOPSIS...Excessive heat returns to the northern portions of the
area through at least Thursday. Showers and thunderstorms will
spread northward today and tomorrow as moisture increases across
area. This moisture is expected to remain in place through the
weekend.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...High pressure will strengthen
over the area today and remain centered near the Four Corners region
through much of the week. South/southeast flow around the high will
allow moisture to increase into the area over the next couple of
days, allowing for daily convection with increasing areal coverage
of storms and/or precipitation amounts. Surface dewpoints have
continued to trend higher across the area, with most ASOS/AWOS
across the area currently in the upper 30s to 40s. Meanwhile, H7
temperatures will increase, maxing out around 18C across portions of
northern Utah today and tomorrow. This will lead to daytime highs
near to above 100F across the northern valleys. Additionally,
overnight mins are not expected to cool significantly, due in part
to an expected increase in nighttime cloud cover, thus helping to
exacerbate heat issues.

A few high-based, weak showers are already noted on radar imagery
across southwest Utah this morning. As moisture gradually works its
way northward, expect showers and a few thunderstorms to develop
into west-central Utah this afternoon and into portions of northern
Utah tonight. Being on the leading edge of the moisture surge, any
showers in this area will likely remain high-based and produce
strong and erratic microburst winds. Meanwhile, deeper moisture
across the southern mountains and southeast Utah will allow for a
greater potential of measurable and locally heavy rain today.
Showers and thunderstorms will trend wetter over the next couple of
days as the moisture continues to increase through the column. As
such, the potential for areas of heavy rain and associated flash
flood threat will increase tomorrow into the latter portion of the
week.

No changes made to the going Excessive Heat warnings and advisories.
Have lowered afternoon max temperatures a degree or two from the
previous forecast for some areas today and tomorrow (including SLC)
over the concern for afternoon cloud cover. This has resulted in
only minor changes to the HeatRisk output, and on the grid scale, it
still suggests high impacts in populated areas.

.LONG TERM (After 12Z/06AM Thursday)...A strong and persistent
mid/upper level ridge centered atop the Four Corners region will
remain in place for the vast majority of the long term forecast
period. Despite some shortwave impulses rounding the northern
periphery of the ridge from Thursday into the weekend, minimal
change is expected in the position and strength of the ridge. While
global deterministic and ensemble guidance is in fair agreement in
the aforementioned, guidance begins to diverge somewhat at the end
of the long term period, at which time there is some signal for a
stronger Pacific trough to begin to erode the ridge locally. While
there is low confidence in such a scenario at this time, the trends
will be worth monitoring in the coming days to see if the ongoing
pattern can buckle.

With the stout ridging centered very close the region, afternoon
700mb temperatures will consistently rise to around 17C to 20C. When
mixed to the surface, this yields a continuation of afternoon highs
around 5F to 10F above climatological normal. For the valleys along
the Wasatch Front, this translates to continued highs in the upper
90s to low 100s. That said, there will also be daily potential for
isolated to scattered convection around much of the forecast region
(though favored in E UT / S UT / SW WY), and the associated
precipitation and cloud cover could conditionally limit daytime
highs in some locations. The downside of this is that any of the
associated cloud cover will also linger into the overnight hours,
limiting radiational cooling through the night, and leading to very
warm overnight low temperatures. Overnight lows are forecast to
remain around 5F to 15F above climatological normals (generally mid
to upper 70s for valleys along the Wasatch Front).

In addition to the heat, the ridge position will continue the influx
of monsoonal moisture into the forecast region through the long term
forecast period. PWATS will remain around 100-200% of climatological
normal (~0.75" to 1.20"). It still appears the best combination of
moisture/instability/forcing will manifest in E UT / S UT / SW WY.
As such, expecting these locations to see daily isolated to
scattered convection, with slightly higher coverage favored over the
high terrain. Given fairly dry subcloud layers, these showers and
thunderstorms will have the potential to create gusty and erratic
outflows. Additionally, with the strong ridge in close proximity,
mean storm motion is expected to be quite slow, and will increase
the flash flood concern in risk prone areas such as burn scars and
slot canyons.

&&

.AVIATION...KSLC...Light southerly drainage flow is anticipated to
persist through the remainder of the morning. A brief period of
light and more variable winds will be possible prior to a switch to
a typical north-northwesterly lake breeze in the early afternoon.
While there is a non-zero chance of an isolated afternoon shower or
two, the bulk of activity should remain further south of KSLC.
Still, gusty erratic outflows from any activity in relatively close
proximity will be possible. Otherwise, mid level cloud cover will
gradually increase through the day, with BKN CIGS expected by late
evening. Drainage flow will also redevelop by late evening and
persist through the night, provided any convection and associated
outflows continue to diminish after sunset.

.REST OF UTAH AND SOUTHWEST WYOMING...A mostly typical diurnal flow
pattern is anticipated for the terminals, with the exception of the
southern half of UT where afternoon convection may yield gusty and
erratic outflows. In general, mid level cloud cover will increase
through the TAF period, but VFR conditions should largely prevail.
The exception to this will be any terminals which may directly see
convection move atop them, which has a higher likelihood throughout
the southern half of UT.

&&

.FIRE WEATHER...High pressure settling near the Four Corners area
will allow moisture to increase across the forecast area into the
latter portion the week. This will result in daily showers and
thunderstorms. The storms will likely remain dry initially along the
leading edge of the moisture surge, namely across northern and
western Utah today and potentially into tomorrow, which would bring
the threat of gusty microburst winds. Wetting rains will become more
likely today across the southern Utah mountains and southeastern
valleys. The wetting rain potential will continue to increase across
the area tomorrow into the latter part of the week. Otherwise, hot
temperatures will be the other main concern, especially across
northern Utah where highs will be close to, or exceeding 100F in the
valleys through a good portion of the week. The heat will be
exacerbated by overnight lows which will remain fairly warm.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory from noon today to midnight MDT Thursday night for
     UTZ106.

     Excessive Heat Warning from noon today to midnight MDT Thursday
     night for UTZ101>105.

WY...None.
&&

Cheng/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:05 PM MDTSpecial Weather StatementSLCDuchesne40 min

Nearby

Red Flag Warnings in Utah, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.